Alert archive / California / Special Weather Statements in 2016

Special Weather Statement, NWS Eureka, CA

November 22, 2016Humboldt County, California

NWS Eureka, CA issued this special weather statement at Nov 22, 2016, 3:35 PM PST for Humboldt County, California. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 22, 2016, 3:35 PM PST (23:35 UTC)
Expired
Nov 22, 2016, 4:15 PM PST
In force
40 min
Issued by
NWS Eureka, CA

County Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 4 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 11.6 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2016-11-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2016-11-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
755 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

410 
WWUS86 KEKA 222335
SPSEKA

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA CA
335 PM PST TUE NOV 22 2016
 
CAZ103>106-230015-
NORTHERN HUMBOLDT INTERIOR CA-NORTHERN HUMBOLDT COAST CA-
SOUTHWESTERN HUMBOLDT CA-SOUTHERN HUMBOLDT INTERIOR CA-
335 PM PST TUE NOV 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HUMBOLDT COUNTY
UNTIL 415 PM PST...

AT 333 PM PST...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 10 MILES WEST OF EUREKA TO 13 MILES WEST OF
FORTUNA TO 14 MILES WEST OF PETROLIA TO 29 MILES WEST OF HONEYDEW.
MOVEMENT WAS EAST AT 20 MPH.

SMALL HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
EUREKA...ARCATA...FORTUNA...RIO DELL...PETROLIA...MCKINLEYVILLE...
FERNDALE...BLUE LAKE...ROHNERVILLE...FAIRHAVEN...SAMOA...LOLETA...
FRESHWATER...FERNBRIDGE...HYDESVILLE...HUMBOLDT HILL AND BAYVIEW.

LAT...LON 4060 12442 4087 12431 4094 12395 4060 12405
      4048 12414 4015 12428 4015 12430 4029 12441
TIME...MOT...LOC 2333Z 250DEG 18KT 4083 12436 4062 12440 4049 12453
4039 12454 4017 12467

$$

KAR/MKN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special weather statement went out at Nov 22, 4:43 AM PST, 10 hours 52 minutes earlier.

Area forecast discussion, Nov 22, 4:43 AM PST, 10 hours 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
443 AM PST Tue Nov 22 2016

.SYNOPSIS...A cold front will bring increasing south winds today
and widespread rain to the region by tonight. Cold and unstable
air behind the front will bring a chance for thunderstorms near
the coast and snow over the mountains tonight. The weather pattern
will remain wet and active through the second half of the week.

&&

.DISCUSSION...Early morning water vapor imagery showed the next
storm system on track to impact northwest California today. South
winds will increase ahead of the front through the morning hours
bringing a humid feel to the air today with gusty winds possible on
coastal headlands and exposed ridgetops. Warm frontal showers will
be possible near Humboldt Bay in the early afternoon with
widespread rain impacting the coast late in the afternoon and
early evening. The front will track eastward with cold, unstable
air moving in behind. This will bring a chance for thunderstorms
primarily near the coast this evening and tonight with small hail
possible with strong showers. The cold airmass will also cause
snow levels to fall to 3500 to 4000 feet late tonight into early
Wednesday morning. Snow accumulations should be restricted to the
higher mountains, however, up to an inch of snow will be possible
at pass levels especially along highway 36. Showers will continue
on and off through Wednesday, especially across coastal Humboldt
and Del Norte Counties.

The remainder of the holiday week looks wet and active as the parent
low pressure system over the NE Pacific Ocean tracks towards British
Columbia pinwheeling multiple shortwaves across the region. The
first of which will impact northwest California Thursday into Friday
with another quick hitting front Saturday into Sunday. Both fronts
will have rounds of strong south winds, periods of heavy rain, and
lowering snow levels. Something of importance to note is that models
have trended lower with storm total precipitation for the Thursday-
Friday front. So what initially looked like a significant rain
event is now appearing to be a good dousing of wetting rain.
Nevertheless, hydrographs continue to show rapid river rises over
the weekend as a result of multiple storms impacting the area.
This is something we will have to keep an eye as well as potential
areal flood concerns. That, however, will depend on how each front
pans out.

All in all, the active weather pattern can generate adverse
driving conditions to those traveling across the region for the
Thanksgiving holiday. Check the forecast and road conditions before
traveling and allow some extra time to get to your destination.
Rain, hail, and snow will make roads slippery so ease off the gas.
Also be sure to keep an eye out for debris in the roads during
stormy weather like branches or rock slides in steep terrain. /KML

&&

.AVIATION...VFR conditions will deteriorate to MVFR and potentially
IFR as a cold front approaches the region today. Gusty south winds
and periods of heavy rain are likely in Humboldt and Del Norte
counties in advance of and with the frontal passage this afternoon.
Lighter winds are in store for other areas of the region but all
areas will see some precipitation by late this evening. Rain will
diminish to showers overnight. A couple thunderstorms are possible
with the stronger storms/showers capable of producing small hail
near the coast overnight. /RPA

&&

.MARINE...A cold front is rapidly approaching the waters this
morning. This front will bring increasing south winds with gale
force gusts likely in the northern outer waters this afternoon.
There is potential for a few gusts over gale force near Cape
Mendocino and Pt. St. George, but generally gale force winds are
expected to remain primarily in the northern outer waters zone. The
headlines have been kept mostly unchanged except for a few
adjustments in the timing associated with a now predicted earlier
onset of advisory level winds. The front will move inland by late
this afternoon/evening bringing an end to the strong winds. However,
a large swell will quickly build into the waters tonight into
Wednesday. A brief 4-10 hour window of lighter winds and seas still
below advisory levels will be possible tonight in the inner waters,
so the small craft advisories were not extended beyond early this
evening. The same can not be said for the outer waters where steep
seas from the winds will not subside sufficiently before the swell
arrives. Thus the southern outer waters zone small craft has been
extended through this weekend as large swells will persist
throughout the forecast period.

Another frontal system will approach the waters on Thursday with
another round of gales developing into Friday. Gales will likely be
more widespread with this system as an area of surface low pressure
will slide along the front into waters off of Oregon on Thursday.

Looking into the far extended forecast, large westerly wells will
continue to move through the waters into early next week as storm
systems develop in the Gulf of Alaska and central Pacific Ocean.
Northerly winds will likely develop over the Northwest California
coastal waters as an upper trough deepens over the western United
States. /RPA

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory from 9 AM this morning to 4 PM PST this
     afternoon for PZZ450.

     Gale Warning until 2 PM PST this afternoon for PZZ470.

     Small Craft Advisory from noon today to 4 PM PST this afternoon
     for PZZ455.

     Small Craft Advisory from 9 AM this morning to 2 AM PST Saturday
     for PZZ475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Nov 22, 11:57 AM PST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
1157 AM PST TUE NOV 22 2016

CAZ101-103-104-232000-
COASTAL DEL NORTE-NORTHERN HUMBOLDT COAST-SOUTHWESTERN HUMBOLDT-
1157 AM PST TUE NOV 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL BRING RAIN TO THE REGION LATE THIS AFTERNOON
AND A SLIGHT CHANCE FOR THUNDERSTORMS TONIGHT.

GUSTY WINDS TO 35 MPH ARE EXPECTED OVER THE RIDGES THIS AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A WET AND ACTIVE WEATHER PATTERN WILL PERSIST THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ102-105-106-232000-
DEL NORTE INTERIOR-NORTHERN HUMBOLDT INTERIOR-
SOUTHERN HUMBOLDT INTERIOR-
1157 AM PST TUE NOV 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL BRING RAIN TO THE REGION THIS EVENING AND A
SLIGHT CHANCE FOR THUNDERSTORMS TONIGHT. SNOW LEVELS WILL FALL TO
3500 TO 4000 FEET TONIGHT.

GUSTY WINDS TO 35 MPH ARE EXPECTED OVER THE RIDGES THIS AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A WET AND ACTIVE WEATHER PATTERN WILL PERSIST THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ107-108-111-232000-
NORTHERN TRINITY-SOUTHERN TRINITY-NORTHEASTERN MENDOCINO INTERIOR-
1157 AM PST TUE NOV 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL BRING RAIN TO THE REGION TONIGHT. SNOW LEVELS
WILL FALL TO 3500 TO 4000 FEET TONIGHT. UP TO AN INCH OF SNOW WILL
BE POSSIBLE ON PASSES PRIMARILY ALONG HIGHWAY 36.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A WET AND ACTIVE WEATHER PATTERN WILL PERSIST THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ109-232000-
MENDOCINO COAST-
1157 AM PST TUE NOV 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL BRING RAIN TO THE REGION LATE THIS AFTERNOON
AND A SLIGHT CHANCE FOR THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A WET AND ACTIVE WEATHER PATTERN WILL PERSIST THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ110-112-113-232000-
NORTHWESTERN MENDOCINO INTERIOR-SOUTHWESTERN MENDOCINO INTERIOR-
SOUTHEASTERN MENDOCINO INTERIOR-
1157 AM PST TUE NOV 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL BRING RAIN TO THE REGION TONIGHT.
SNOW LEVELS WILL FALL TO 3500 TO 4000 FEET TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A WET AND ACTIVE WEATHER PATTERN WILL PERSIST THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Nov 22, 3:35 PM PST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA CA
335 PM PST TUE NOV 22 2016

CAZ103>106-230015-
NORTHERN HUMBOLDT INTERIOR CA-NORTHERN HUMBOLDT COAST CA-
SOUTHWESTERN HUMBOLDT CA-SOUTHERN HUMBOLDT INTERIOR CA-
335 PM PST TUE NOV 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HUMBOLDT COUNTY
UNTIL 415 PM PST...

AT 333 PM PST...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 10 MILES WEST OF EUREKA TO 13 MILES WEST OF
FORTUNA TO 14 MILES WEST OF PETROLIA TO 29 MILES WEST OF HONEYDEW.
MOVEMENT WAS EAST AT 20 MPH.

SMALL HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
EUREKA...ARCATA...FORTUNA...RIO DELL...PETROLIA...MCKINLEYVILLE...
FERNDALE...BLUE LAKE...ROHNERVILLE...FAIRHAVEN...SAMOA...LOLETA...
FRESHWATER...FERNBRIDGE...HYDESVILLE...HUMBOLDT HILL AND BAYVIEW.

LAT...LON 4060 12442 4087 12431 4094 12395 4060 12405
      4048 12414 4015 12428 4015 12430 4029 12441
TIME...MOT...LOC 2333Z 250DEG 18KT 4083 12436 4062 12440 4049 12453
4039 12454 4017 12467

KAR/MKN

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 21, 8:19 PM PSTGale WarningEKA18 hr
Nov 22, 1:50 PM PSTSpecial Marine WarningEKA25 min
Nov 22, 2:02 PM PSTGale WarningEKA118 min
Nov 22, 2:10 PM PSTSpecial Marine WarningEKA65 min
Nov 22, 3:12 PM PSTSpecial Marine WarningEKA48 min
Nov 22, 3:59 PM PSTSpecial Marine WarningEKA61 min

Nearby

Special Weather Statements in California, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.